Alert archive / Kentucky / Wind Advisories in 2020
Wind Advisory 1, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Jan 10, 2020, 3:36 PM EST for 33 counties in Kentucky. It took effect at Jan 11, 2020, 5:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2020, 3:36 PM EST (20:36 UTC)
- In effect from
- Jan 11, 2020, 5:00 AM EST
- Expired
- Jan 11, 2020, 8:38 PM EST
- In force
- 16 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 476 m²/s²
- 0-3 km storm-relative helicity
- 621 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249 WWUS73 KJKL 102036 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 336 PM EST Fri Jan 10 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-110900- /O.NEW.KJKL.WI.Y.0001.200111T1000Z-200112T0900Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 336 PM EST Fri Jan 10 2020 ...WIND ADVISORY IN EFFECT FROM 5 AM SATURDAY TO 4 AM EST SUNDAY... * WHAT...South winds of 10 to 20 mph with gusts up to 45 mph are expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 5 AM Saturday to 4 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. Winds of this magnitude will also make driving difficult, especially on west to east oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor items. && $$ GEOGERIAN
3 follow-up statements
446 WWUS73 KJKL 110845 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 345 AM EST Sat Jan 11 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-112200- /O.CON.KJKL.WI.Y.0001.200111T1000Z-200112T0900Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 AM EST Sat Jan 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...South winds of 10 to 20 mph with gusts up to 45 mph are expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 5 AM Today to 4 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. Winds of this magnitude will also make driving difficult, especially on west to east oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor items. && $$ GEOGERIAN/GREIF
483 WWUS73 KJKL 112134 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 434 PM EST Sat Jan 11 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120500- /O.CON.KJKL.WI.Y.0001.000000T0000Z-200112T0900Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 434 PM EST Sat Jan 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...South winds of 10 to 20 mph with gusts up to 45 mph are expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 4 AM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. Winds of this magnitude will also make driving difficult, especially on west to east oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor items. && $$ GREIF/DJ
077 WWUS73 KJKL 120138 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 838 PM EST Sat Jan 11 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-120600- /O.UPG.KJKL.WI.Y.0001.000000T0000Z-200112T0900Z/ /O.NEW.KJKL.HW.W.0001.200112T0138Z-200112T0600Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 838 PM EST Sat Jan 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SUNDAY... * WHAT...West winds 15 to 25 mph with gusts of 50 to 60 mph. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Until 1 AM EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ AR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 10, 1:08 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 10, 1:08 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 108 PM EST Fri Jan 10 2020 .UPDATE... Issued at 1208 AM EST FRI JAN 10 2020 Current forecast appears to be on track. Raised max temps especially across northern areas to account for partial sunshine during the last few hours. However, thicker cloud cover is moving in from the southwest which should limit additional warming to 2 or 3 degrees through mid-afternoon. Added latest temperatures observations and trends into the grids. Freshened grids have been sent. UPDATE Issued at 705 AM EST FRI JAN 10 2020 The current forecast is on track so have mainly added in the latest obs and trends for the T/Td grids for this update. These freshened grids have been sent to the NDFD and web servers. && .SHORT TERM...(Today through Saturday) Issued at 445 AM EST FRI JAN 10 2020 09z sfc analysis shows strong high pressure off to the east as low pressure is found through the heart of the country. The pressure gradient between these two features is keeping the southeast to south winds up through eastern Kentucky this night and likewise supporting mild temperatures most places. The exception is sheltered valleys where lighter winds allowed for some radiational cooling in the past evening and early overnight supporting temperatures in the upper 30s. This equates to a moderate to large ridge and valley temperatures split this morning on the order of 15 degrees as ridgetops are mainly in the low 50s. Dewpoints, meanwhile, vary from north to south across the CWA ranging from the lower 30s north to the low and mid 40s south under a layer of high clouds of variable thickness. The models are in good agreement with this dynamic pattern aloft through the short term portion of the forecast. They all depict the statistical outlying Southeast ridge keeping high heights and fast southwest flow in place for eastern Kentucky through Saturday. In fact, this pattern amplifies heading into the weekend as a deep trough cuts east through Texas and into the Lower Mississippi Valley - strongest in the NAM - but with similar timing. The southwest flow may bring more in the way of mid level energy to Kentucky by 00z Sunday - but the bulk of it will stay west with the core of the upper level low and any leading bits weaken in the face of the still strong ridge. Given the limited model spread for this pattern will favor a blended solution as reflected in the NBM, but with a strong lean on the higher resolution NAM12 details. Sensible weather will feature springlike weather through the short term portion of the forecast and beyond. This will include the usual accouterments of temperatures in the mid to upper 60s for highs today and up to 10 degrees warmer (and in record territory) on Saturday, gusty south winds, and a potential for strong thunderstorms. While a stray shower or two cannot be ruled out before Saturday afternoon, they will be basically insignificant until the main weather system's strong cold front approaches later in the day. A squall-line or two of strong showers will be possible on Saturday along with a chance of thunderstorms - impressive wind shear making up for limited instability that afternoon and evening. Additionally, given that shear and the potential for breaks in any squall-line that moves into the area, a brief tornado cannot be explicitly ruled out. Strong gradient winds and deep mixing will also make high winds a concern on Saturday with gusts in excess of 40 mph possible outside of any convection and even higher with a strong shower or thunderstorm. Due to all the active, and out of season, weather an SPS has been issued addressing the main concerns. Although the NBM guidance was used to kick off the grids for the short term did have to adjust its temperatures early this morning and tonight for significant ridge to valley differences. Additionally, the PoP grids were smoothed significantly and adjusted nearer to the NAM12 timing and placement. .LONG TERM...(Saturday night through Thursday) Issued at 445 AM EST FRI JAN 10 2020 The extended portion of the forecast begins on Saturday night with an active and progressive upper level pattern. A potent and negatively tilted trough will be swinging through the OH and TN Valleys Saturday night into Sunday. Operational models have the front beginning to pass through the area Saturday evening and into Saturday night. Model soundings continue to show some instability with the front moving through so will keep thunder in the forecast for Saturday night up to 06Z. In addition, will be the 50 to 55 knot 850 winds with the boundary. These will likely mix 30 to 40 mph winds to the surface and this should be ongoing into the overnight period Saturday night. QPF between the GFS and Euro match the NBM pretty well with around 0.50 to 0.65 inches with the last of the showers and thunderstorms moving through. Certainly the main concerns Saturday night will be the winds and thunderstorms moving through and this has been mentioned in the HWO. After this, the upper level pattern remains quite progressive but a shortwave ridge will give a small period of dry weather before the next wave moves into the region Monday night. The southern stream becomes more active as ridging sets up over the Bahamas sending increased moisture into the SE CONUS. This occurs as a passing trough over the northern stream will set the stage for showers developing and lifting north into Kentucky. This pattern will feature numerous shortwaves tracking along a surface boundary setting up over the OH and TN Valley keeping the chance of showers from Tuesday through 12Z Thursday morning. Finally, the pattern will gain some amplitude again as a potent trough crossing the central Plains and into the Midwest on Thursday and lift into the Northeast and pushing the surface boundary through eastern Kentucky. There remain some issues with consistency as to how long the pattern will last keeping pops over eastern Kentucky between the GFS and the Euro will keep slight chance pops through the Thursday and Friday time frame. Models do suggest heading towards a cooler pattern by the end of the extended compared to the above normal temps through the first part of the extended. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 108 PM EST FRI JAN 10 2020 VFR conditions will prevail across the area through the period, as a strong cold front gradually approaches from the west by Saturday. In general, clouds will thicken and lower with time; however, any precipitation that occurs through 18z Saturday should be light in nature. Winds will continue to be the main concern. Southerly surface winds of 10 to 15 kts, with gusts of 15 to 25 kts at times, will occur through early this evening. The higher wind gusts will diminish somewhat into tonight; however, a strong low level jet developing across the Ohio Valley will engage, allowing for a threat of wind shear throughout the night and into Saturday morning across eastern Kentucky. Once the inversion mixes out by late Saturday morning, southerly surface winds will become strong, with sustained speeds of 10 to 20 kts, and gusts of 30 to 40 kts at times, towards the end of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEERTSON SHORT TERM...GREIF LONG TERM...SHALLENBERGER AVIATION...GEOGERIAN
Hazardous weather outlook, Jan 10, 3:50 AM EST, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 350 AM EST Fri Jan 10 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 350 AM EST Fri Jan 10 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts may exceed 40 mph at times Saturday into Saturday night. There is a chance of thunderstorms from Saturday afternoon into Saturday evening. Some of these storms could be strong with damaging winds the main threat. There is a chance of thunderstorms again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/SHALLENBERGER
Nearby
Wind Advisories in Kentucky, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.